MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SPADE DRILL BIT FOR 2.9 ANCHOR; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. SPADE DRILL BIT FOR 2.9 ANCHOR; SAW, POWERED, AND ACCESSORIES
Catalog Number 72201395
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/25/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the device was peeled off when screwing the bone.No delay and a back up was available to complete the procedure.No patient injury was reported.
 
Additional Manufacturer Narrative
One 72201395 spade drill bit for 2.9 anchor used for treatment, was not returned for evaluation.This is a reusable instrument.Due to unavailability, the allegation could not be fully confirmed.Definitive conclusions, investigation and evaluation were limited without physical evaluation.If objective evidence becomes available to assist with evaluation, the complaint will be revisited.Factors that may affect device performance include: device storage, device ability, surgical ability, procedure location and tissue condition.Review of instruction for use documentation confirms instructions, precautionary statements and recommendations for proper use of product.Prep per the instruction for use recommendation is critical for ease of insertion and successful anchoring.Per instruction for use: ¿as with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in the instrument¿s failure.Do not use these instruments as levers for manipulating hard tissue or bone.Excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.Misuse of these instruments may result in bent distal tips or jaws; and dull or uneven cutting edges.¿ product met specifications upon release to distribution.
 
Additional Manufacturer Narrative
One 72201395 spade drill tip for 2.9 anchor used for treatment, was returned for evaluation.This is a six year old reusable instrument.Periodic maintenance checks are recommended for reusable instruments.Inspection prior to use is required.Wear from repeat use and cleanings was apparent.The product description, code and lot were nearly worn off.Visual inspection confirmed that the diameter of the distal shaft had rotational surface skiving.There were dings and chips noted on the spade.The very distal tip was rolled over as with blunt force.Contact with other instruments or devices had occurred.These symptoms indicate that grit from the skiving produced the shedding observation.Per instructions for use: ¿as with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in failure¿.No root cause related to the manufacture of the device was confirmed.

Brand Name
SPADE DRILL BIT FOR 2.9 ANCHOR
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8927980
Report Number1219602-2019-01007
Device Sequence Number2206382
Product Code HAB
UDI-Device Identifier03596010595546
UDI-Public03596010595546
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72201395
Device Lot NumberPCE17809
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/28/2019
Initial Date Received by Manufacturer 07/29/2019
Supplement Date Received by Manufacturer09/18/2019
11/13/2019
Initial Report FDA Received Date08/23/2019
Supplement Report FDA Received Date09/19/2019
11/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age25 YR